MAUDE Adverse Event Report: WILLIAM A. COOK AUSTRALIA, PTY LTD OVUM ASPIRATION NEEDLE SINGLE LUMEN; MQE NEEDLE, ASSISTED REPRODUCTION - OVUM PICK-UP ASPIRATION NEEDLES

WILLIAM A. COOK AUSTRALIA, PTY LTD OVUM ASPIRATION NEEDLE SINGLE LUMEN; MQE NEEDLE, ASSISTED REPRODUCTION - OVUM PICK-UP ASPIRATION NEEDLES
Catalog Number K-OSN-1733-R-B-90
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Intra-Abdominal Hemorrhage (4479)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
41 unused devices of the same lot number will be returned for evaluation.
 
Event or Problem Description
(b)(6) hospital had an issue with 7 patients experiencing bleeding post ovum aspiration with product (from same lot number).All seven patients recovered, a few required stitches, silver nitrate, and extra day in hospital for observations.
 
Additional Manufacturer Narrative
Only 1 of the 7 used k-osn-1733-r-b-90 needles involved in a procedure, resulting in the reported issue was returned for evaluation.The device lacked proper packaging and was moving freely, posing a safety risk within the box.It was not possible to confirm the lot number, as the device was not returned in its original packaging.Device was visually inspected and clear liquid in the tubing lines were observed, but no traces of biological matter and/or contamination was visible.It was confirmed that there were no component missing or incorrectly assembled (e.G., flushing and aspiration tubing were not swapped).The needle tip was visually inspected for any surface damage or bluntness and no abnormalities were found.33 unused, unopened needles were also returned for evaluation.All returned devices were sent for further evaluation by the subject matter expert.The tips were checked for sharpness and echo tipping was inspected.All 33 x needles passed inspection with no issues detected.No imaging was received to assist the investigation.Review of device history record (dhr) found the work order for lot a1137762, and the related room stock work orders found they were complete and correct.The quality control inspection was verified to ensure that the devices passed inspection.Two non-conforming devices were rejected due to dust and debris and therefore has no impact on the complaint.Two room stock assemblies were manufactured under the finished goods lot number a1137762.Under the room stock work order rs-364772, 1 non-conforming device was rejected due to major contamination.Under the room stock work order rs-367700, 2 non-conforming devices were rejected due to damaged components and components out of specification.All non-conforming products that were identified during manufacturing were rejected, and therefore has no impact on the complaint.The associated inspection record confirmed that the devices were manufactured to specification.There were no temporary deviations in place at the time of manufacture.Review of specifications found that there are number of processes and checks in place which would identify a blunt or damaged needle prior to shipment.The medical advisor reviewed the reported event and stated "vaginal bleeding is relatively common at an egg retrieval.My estimate would be an incidence of around 1/100 egg retrievals.The first structure the needle has to pass through is the vaginal vault, or roof.Very close to that dome-like structure lie the very large vessels supplying the uterus with blood.If the needle catches one of those vessels, that will cause either a large blood clot ¿ a haematoma ¿ or a hemoperitoneum.Lower down, the needle may pierce the cervix, which is richly vascular, or may injure a vein in the vaginal vault itself.The steps outlined in the usa brigham hospital ivf unit shows the 7 patients were managed with firm pressure, followed by attempted chemical cauterization with silver nitrate on a stick, then insertion of a suture to control the bleeding point.One patient was admitted overnight for observation.This type of bleeding varies with operator experience".The medical advisor also mentioned ¿it appears that all cases were of greater bleeding than usual, and all were controlled locally by pressure, or application of silver nitrate, or insertion of a haemostatic suture.I regard these treatments as a routine part of oocyte retrieval.One patient was admitted overnight but no further surgical treatment was performed, as far as we know.I think all these cases can be classified under ¿1.Minor bleeding at puncture site (¿bleeding ¿ less severe¿)¿.While the bleeding was significant, it was very different to the severity of intraperitoneal bleeding, which is a threat to life".Clinical evaluation report for ovum pick-up needles and sets addresses the following: - hemorrhage/bleeding is well-known and described in the literature as a possible adverse event occurring from the use of any ovum pick-up needle during the oocyte collection procedure.- in conclusion, the cook ovum pick-up needles and sets are considered to be safe and effective and to be in accordance with the state-of-the-art for their intended use.An earlier corrective and preventative action (capa) was initiated to address an increase of bleeding after using cook ovum pick-up needles.After an extensive investigation into manufacturing processes, temporary deviations during manufacture from jan-2019 to jun-2022, review of any needle design changes on single or double lumen devices over the previous 3 years, assessment of clinical factors, and evaluation of returned complaint products both in-house and by puncture strength, puncture durability and drag force test, a single root cause could not be identified.The manufacturer has a quality management system (qms) requirement to always review the complaint history during a complaint investigation to ensure that trends are constantly monitored.Based on the available information, and inspection of the returned product, a definitive root cause could not be determined.The potential root causes are: - patient related factors - procedural complications.
 
Event or Problem Description

Brand Name
OVUM ASPIRATION NEEDLE SINGLE LUMEN
Common Device Name
MQE NEEDLE, ASSISTED REPRODUCTION - OVUM PICK-UP ASPIRATION NEEDLES
Manufacturer (Section D)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane
AS 
Manufacturer (Section G)
COOK AUSTRALIA
brisbane technology park
95 brandl street
eight mile plains, qld
AS  
Manufacturer Contact
thejus baby
brisbane technology park
95 brandl street
eight mile plains, qld 
AS  
MDR Report Key17892732
Report Number9680654-2023-00137
Device Sequence Number12609873
Product Code MQE
UDI-Device Identifier00827002552531
UDI-Public(01)00827002552531(17)260705(10)A1137762
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K983593
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/05/2026
Device Catalogue NumberK-OSN-1733-R-B-90
Device Lot NumberA1137762
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/29/2023
Supplement Date Received by Manufacturer09/29/2023
Initial Report FDA Received Date10/08/2023
Supplement Report FDA Received Date12/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale